Chrome 2001
.
Aetna Intelihealth InteliHealth Aetna Intelihealth Aetna Intelihealth
 
.
. .
.
Chrome 2001
Chrome 2001
InteliHealth
Ask the Doc
4464
Ask the Doc
Ask The Expert
Harvard Medical School
Image of a cadeusus
. .
General Medical Questions
.
Question : I went to the doctor for some white patches on my arms. My doctor told me I had tinea versicolor, a type of fungus that destroys the melanin in your skin.
.
.
.
The Trusted Source
.
.

Rebecca Campen, M.D., J.D., is an assistant professor of dermatology at Harvard Medical School. She divides her time between clinical practice of dermatology at the Massachusetts General Hospital and private practice in Savannah, Ga.

.
.
January 17, 2012
.

A:

Tinea versicolor is sometimes called pityriasis versicolor. It’s caused by a yeast (a type of fungus) called Pityrosporum ovale. This yeast is normally found on skin. But it causes problems when it overgrows. This often happens in warm, humid climates.

Pink, scaly patches develop on the upper back, upper arms, chest, and neck. These patches may itch, and eventually turn lighter or darker than the surrounding skin. If you get a tan, the condition becomes more noticeable.

Your doctor can often diagnose the condition just by appearance alone. Your doctor may also confirm it from a skin scraping. He or she will examine the skin scraping under a microscope to look for yeast forms typical of tinea versicolor.

Your doctor may prescribe an antifungal shampoo, cream, or lotion. They commonly contain selenium sulfide, ketoconazole, or pyrithione zinc. These are effective treatments for tinea versicolor. Using one of them early helps prevent the infection from spreading.

But even with treatment the condition often returns, especially in warm, humid climates. If tinea versicolor covers a large part of the body, your doctor may prescribe an oral (by mouth) antifungal medication.

There is no way to ensure the condition will not come back. But staying cool and avoiding oily sunscreens and body lotions helps.

.

4581, 8464, 8466, 8467, 8469, 8471, 8482, 8487,
 
8471

.
.
InteliHealth
.
Ask A Question
.
.
InteliHealth
Do You Have A Question?
.
. . .
.
Ask The Expert Archives
Topics
.
InteliHealth
.
InteliHealth

    Print Printer-friendly format    
   
dmtatd
dmtATD
dmtatd
126747
InteliHealth
1998-05-15
f
InteliHealth
NULL
411, 4464, 4581, 4582, 7991, 7992, 7995, 7996, 7997, 8122, 8438, 8463, 8464, 8465, 8466, 8467, 8468, 8469, 8470, 8471, 8472, 8473, 8474, 8475, 8476, 8477, 8479, 8480, 8481, 8482, 8483, 8484, 8486, 8487, 8488, 8489, 8490, 8760, 14219, 20807, 21346, 21349, 21351, 23926, 23938, 24017, 24025, 24075, 24151, 24510, 24519, 24549, 24869, 24878, 25107, 25518, 25646, 25968, 29367, 29516, 29595, 48666, 48812, 59367,
4581
.
.  
This website is certified by Health On the Net Foundation. Click to verify.
.